Discussions that mention erythromycin

Drug Interactions / Side Effects board


Does anyone know what this interaction will mean to me? I got Biaxin (clarithromycin) prescribed for a throat and sinus infection but at the same time I've also just started using Flonase (fluticasone) for the treatment of inflammation in my right ear... and then I read this:

[quote]Moderate Drug-Drug Interaction: clarithromycin (clarithromycin) and fluticasone nasal (fluticasone nasal)

MONITOR: Coadministration with potent inhibitors of CYP450 3A4 may increase the systemic exposure of fluticasone propionate administered intranasally or by oral inhalation due to inhibition of its metabolism. In eight healthy volunteers, coadministration of a single dose of orally inhaled fluticasone propionate (1000 mcg) with multiple doses of ketoconazole (200 mg) to steady state resulted in increased plasma fluticasone propionate exposure, a reduction in plasma cortisol levels by 7%, and no effect on urinary excretion of cortisol compared to coadministration with placebo. Adverse effects were not reported. Coadministration of fluticasone nasal spray twice daily and erythromycin 500 mg twice daily did not affect fluticasone levels but reduced plasma cortisol levels by 2%. Coadministration of orally inhaled fluticasone propionate (500 mcg twice daily) and erythromycin (333 mg three times daily) did not affect fluticasone propionate pharmacokinetics. MANAGEMENT: Caution is advised if fluticasone is prescribed with potent CYP450 3A4 inhibitors such as itraconazole, ketoconazole, voriconazole, nefazodone, delavirdine, protease inhibitors, and ketolide and certain macrolide antibiotics. Patients should be monitored for systemic glucocorticoid effects including symptoms of hypercorticism (e.g., acne, easy bruising, moon face, edema, hirsutism, buffalo hump, skin striae, irregular menstruations), adrenal suppression (which reduces patient's ability to respond to stress situations), immunosuppression, osteoporosis, glucose intolerance, and exacerbation of diabetes mellitus.

I understand the consequences but are they really that bad that I should just stop taking the Flonase for now?